Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 189, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 6:49 PM CDT for Republic County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2015, 6:49 PM CDT (23:49 UTC)
- Expired
- Sep 10, 2015, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:35 PM CDT, 14 minutes earlier.
Area forecast discussion, Sep 10, 6:35 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT THU SEP 10 2015 ...Update to aviation forecast discussion... .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 313 PM CDT THU SEP 10 2015 An upper level trough located across eastern MT and western SD will dig southeast across the central plains Tonight. At the surface a cold front extended from western IA...southwest into southeast NE, then west across southern NE. An outflow boundary was slowly pushing southwest across the CWA and extended from near LWC...southwest to Abilene. This outflow boundary will probably stall out in its current position. The mesoscale models show a cluster of storms developing across west central NE as the H5 trough approaches. These storms will move southeast and intensify as they encounter deeper moisture and instability across north central KS. MLCAPES early this afternoon were already 2000 to 3000 j/kg. As the northwesterly mid and upper flow increases the effective sfc to 6km shear should increase to 40 to 50 kts. Any discrete surface based storms that develop along the outflow boundary may intensify into supercell thunderstorms, capable of producing large hail and damaging wind gusts. If a storm rides the boundary or propagates to the right of mean shear vector than these supercells may capable of producing isolated tornadoes late this afternoon into the early evening hours. Once the storms in NE congeal into a squall line or MCS than damaging wind gusts and heavy rainfall will be the primary hazard as the complex of storms move southeast across the CWA this evening. The front and/or outflow ahead of the thunderstorm complex should move south of the CWA after midnight. Ascent ahead of the upper trough and isentropic lift north of the boundary will keep the chance for rain and elevated thunderstorms into the early morning hours of Friday. Friday...Any morning showers across the southeast counties of the CWA will move southeast into southwest MO by the mid morning hours, as the upper trough digs southeast into the mid MS river valley. Friday will be cooler with northeast winds of 10 to 20 MPH and gusts to 25 MPH during the late morning and afternoon hours. Skies will become mostly sunny by noon across the entire CWA. Highs will be cooler with lower to mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 313 PM CDT THU SEP 10 2015 Strong sfc high will settle into the region Fri night with light winds and very dry air in place expect lows to drop into the 40s by Sat morning. Pleasant/quiet weather will persist through the weekend since do not feel the current QPF depiction of the NAM is too far east on Saturday and feel that any precip should remain to the west of the CWA Sat. By Sunday breezy south winds will return along with warmer temps but humidities will remain low given the sfc high will push into the Gulf over the weekend. Southwest flow aloft will establish across the Plains into next week with lee troughing which will produce windy and warm conds through mid week. Next chc for precip appears to be Weds or Thurs as a sfc front attempts to sag toward the state. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING) ISSUED AT 632 PM CDT THU SEP 10 2015 SCT TSRA in the area will remain in the vicinity of the terminals until the main line of storms arrives between 00Z and 02Z with the frontal boundary. Winds under 10 mph are expected to veer to the north with the passage of the front. Could see occasional MVFR conditions within the line, in addition to severe wind gusts. Storms should clear the area aft 06Z with VFR returning through the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Omitt AVIATION...Bowen
Hazardous weather outlook, Sep 10, 2:36 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT THU SEP 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 236 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE KANSAS NEBRASKA BORDER THIS AFTERNOON...AND MOVE SOUTHEASTWARD THROUGH THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FRAME FOR SEVERE STORMS WILL BE FROM 4PM THROUGH MIDNIGHT FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 10, 6:26 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT THU SEP 10 2015 KSZ054-058-110000- LYON-COFFEY- 626 PM CDT THU SEP 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEY AND SOUTHEASTERN LYON COUNTIES UNTIL 700 PM CDT... AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARTFORD...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARTFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST CENTRAL KANSAS. LAT...LON 3823 9608 3835 9606 3835 9577 3816 9584 TIME...MOT...LOC 2326Z 276DEG 14KT 3827 9601
Local storm report, Sep 10, 6:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL N MANHATTAN 39.18N 96.57W
09/10/2015 E1.25 INCH RILEY KS PUBLIC
&&
JBLocal storm report, Sep 10, 6:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 2 WNW LINN 39.70N 97.12W
09/10/2015 E70 MPH WASHINGTON KS TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 60-70MPH WITH AT LEAST ONE
BASEBALL SIZE STONE. THIS LSR IS ALONG WITH PREVIOUS HAIL
LSR.
&&
BDRAKELocal storm report, Sep 10, 6:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 SE LINN 39.65N 97.04W
09/10/2015 E2.50 INCH WASHINGTON KS PUBLIC
TENNIS BALL HAIL ESTIMATED. WIND WAS NOT MORE THAN 30MPH.
&&
BDRAKELocal storm report, Sep 10, 6:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 N MANHATTAN 39.27N 96.57W
09/10/2015 E1.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
A FEW PING PONG SIZE STONES WITH 30MPH WIND.
&&
BDRAKELocal storm report, Sep 10, 6:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 N BURLINGTON 38.21N 95.75W
09/10/2015 E0.75 INCH COFFEY KS TRAINED SPOTTER
LARGEST SIZE HAIL REPORTED WAS 3/4 INCH STONES.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:15 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 30 min |
| Sep 10, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| Sep 10, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Sep 10, 1:55 AM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Sep 10, 2:10 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Sep 10, 2:29 AM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Sep 10, 4:13 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| Sep 10, 4:31 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Sep 10, 4:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| Sep 10, 5:15 PM CDT | Special Weather Statement | TOP | Coffey | 30 min |
| Sep 10, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Sep 10, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 32 min |
| Sep 10, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
| Sep 10, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Sep 10, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Sep 10, 6:26 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 39 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| Sep 10, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 48 min |
| Sep 10, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Sep 10, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.